631.689.1100

Stony Brook, NY

Will I have nausea or vomiting after surgery?

Having undergone general anesthesia myself, I can personally attest to how wonderful it is NOT to experience nausea or vomiting after surgery. Many years ago as a teenager, I underwent a procedure and to this day, I still remember waking up in my room, nauseated with a tray of food in front of me (it was pork) just as the rabbi walked in the room to say "hi". How crazy was this? A few years ago, I had the privilege of undergoing general anesthesia again, but this time awoke with only the normal postoperative discomfort, but NO NAUSEA! What a difference! Patients can certainly handle a little discomfort, but what is worse than experiencing nausea after surgery? I can't think of anything worse.

Occasionally patients will tell me that they have awoken from general anesthesia in the past with nausea and/or vomiting. In our practice, we take this issue very seriously and do all we can to prevent this unpleasant experience. On the day of your pre-operative visit, you will receive several prescriptions including one for a medication that you will take at home, with a sip of water, just before you leave your home for our facility. This medication is a very potent anti-emetic (anti-nausea drug).

During surgery, the use of narcotics such as morphine and fentanyl are minimized. Other medications that prevent post-operative nausea are also given to you while you are asleep during the surgical procedure. Since the One-Day Recovery Breast Augmentation technique is far less physically traumatic to your tissues, less narcotic is needed during surgery. This means that the risk of nausea upon awakening from anesthesia is also dramatically reduced.

Lastly, as the surgical technique results in less physical trauma to your body, you will also have far less discomfort after surgery which means that your discomfort can be managed with just tylenol or advil (ibuprofen) in 97% of cases based upon our review of patient data from 2008 - 2012. The need for post-operative narcotics is the most common reason for nausea and vomiting after surgery as the anesthesia is long out of your system by then. If you don't need narcotics, then the chance that you will experience nausea and / or vomiting after surgery is greatly diminished.

Next Topic: Instructions Before & After Surgery »

PREV NEXT

We Want to Hear From You.

Request an Appointment. Send Us your Question

Quick Contact

  • *DO NOT USE THIS FORM FOR MEDICAL EMERGENCIES.
  • This field is for validation purposes and should be left unchanged.

631.689.1100

Call Us Today!

» map and directions
Read Reviews